Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter March 20, 2020

The Kobayashi–Royden metric on punctured spheres

  • Gunhee Cho and Junqing Qian EMAIL logo
From the journal Forum Mathematicum


This paper gives an explicit formula of the asymptotic expansion of the Kobayashi–Royden metric on the punctured sphere 1{0,1,} in terms of the exponential Bell polynomials. We prove a local quantitative version of the Little Picard’s Theorem as an application of the asymptotic expansion. Furthermore, the approach in the paper leads to the interesting consequence that the coefficients in the asymptotic expansion are rational numbers. Furthermore, the explicit formula of the metric and the conclusion regarding the coefficients apply to more general cases of 1{a1,,an}, n3, as well, and the metric on 1{0,13,-16±36i} will be given as a concrete example of our results.

Communicated by Maria Gordina

Award Identifier / Grant number: DMS-1611745

Funding statement: This work was partially supported by NSF grant DMS-1611745.


We would like to thank our advisor Professor Damin Wu for helpful discussions and the encouragement of making the collaboration. We would also like to thank Professor Keith Conrad for useful comments.


[1] E. T. Bell, Exponential polynomials, Ann. of Math. (2) 35 (1934), no. 2, 258–277. 10.2307/1968431Search in Google Scholar

[2] J. Carlson and P. Griffiths, A defect relation for equidimensional holomorphic mappings between algebraic varieties, Ann. of Math. (2) 95 (1972), 557–584. 10.2307/1970871Search in Google Scholar

[3] G. Cho, Invariant metrics on the complex ellipsoid, J. Geom. Anal. (2019), 10.1007/s12220-019-00333-w. 10.1007/s12220-019-00333-wSearch in Google Scholar

[4] L. Comtet, Advanced Combinatorics. The Art of Finite and Infinite Expansions, enlarged ed., D. Reidel Publishing, Dordrecht, 1974. Search in Google Scholar

[5] J.-P. Demailly, L. Lempert and B. Shiffman, Algebraic approximations of holomorphic maps from Stein domains to projective manifolds, Duke Math. J. 76 (1994), no. 2, 333–363. 10.1215/S0012-7094-94-07612-6Search in Google Scholar

[6] R. E. Greene, K.-T. Kim and S. G. Krantz, The Geometry of Complex Domains, Progr. Math. 291, Birkhäuser, Boston, 2011. 10.1007/978-0-8176-4622-6Search in Google Scholar

[7] P. A. Griffiths, Complex-analytic properties of certain Zariski open sets on algebraic varieties, Ann. of Math. (2) 94 (1971), 21–51. 10.2307/1970733Search in Google Scholar

[8] M. Jarnicki and P. Pflug, Invariant Distances and Metrics in Complex Analysis, extended ed., De Gruyter Exp. Math. 9, Walter de Gruyter, Berlin, 2013. 10.1515/9783110253863Search in Google Scholar

[9] H. Kang, L. Lee and C. Zeager, Comparison of invariant metrics, Rocky Mountain J. Math. 44 (2014), no. 1, 157–177. 10.1216/RMJ-2014-44-1-157Search in Google Scholar

[10] J. Qian, Hyperbolic metric, punctured Riemann sphere and modular funtions, preprint (2019), Search in Google Scholar

[11] A. Sebbar, Modular subgroups, forms, curves and surfaces, Canad. Math. Bull. 45 (2002), no. 2, 294–308. 10.4153/CMB-2002-033-1Search in Google Scholar

[12] D. Wu and S.-T. Yau, Invariant metrics on negatively pinched complete Kähler manifolds, J. Amer. Math. Soc. (2019), 10.1090/jams/933. 10.1090/jams/933Search in Google Scholar

[13] H. Wu, Old and new invariant metrics on complex manifolds, Several Complex Variables (Stockholm 1987/1988), Math. Notes 38, Princeton University Press, Princeton (1993), 640–682. Search in Google Scholar

Received: 2019-10-28
Revised: 2020-02-09
Published Online: 2020-03-20
Published in Print: 2020-07-01

© 2020 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 25.2.2024 from
Scroll to top button